Oxycodone (OxyContin) Withdrawal Symptoms
Oxycodone is a potent opiate drug that is a commonly used painkiller in a variety of clinical conditions. Given its origin, there is associated with it a potential of abuse and misuse, leading to an addiction to the drug. Stopping the drug abruptly without adopting the correct regime can result in withdrawal symptoms that can have a significant impact on the patient.
However, oxycodone withdrawal is not just seen in addicts. It is also a feature that is seen in patients who have been taking long term oxycodone as prescribed by the physician. In this article, we shall take a brief look at the different symptoms seen in patients who are withdrawing from oxycodone.
There are a large number of clinical features that are seen in patients with oxycodone. Typically, the symptoms commence after a few hours of missing a dose. These symptoms disappear if the patient takes their next dose, and can get worse as time progresses.
Some of the common clinical features include –
- Gastrointestinal – Abdominal pain, nausea, vomiting, diarrhea, loss of appetite
- Psychological – Irritability, anxiety, agitation, aggression, sweating, paranoid behaviour, depression
- Generalised fatigue
- Muscular pain and weakness.
Patients may also have difficulty sleeping and an increased heart rate. These features can only get worse if the patients had been on a high dose and stopped treatment.
The best way to manage withdrawal is preventing it from happening in the first place. Please not that it is not recommended that patients dose oxycodone themselves. If doses are missed or patients wish to stop the drug, then medical advice must be sought. Oxcodone must be tapered off in a controlled manner to keep withdrawal symptoms to a minimum. Restarting oxycodone at a high dose when the drug has been stopped for a few days can cause toxicity to the drug.
Managing oxycodone withdrawal must be done by trained professionals. It requires determination from the end of the patient, as getting over oxycodone use can take time.
Oxycodone is a powerful opiate in managing pain. With its power comes the high chance of abuse and addiction. Withdrawal from oxycodone can be accompanied by a variety of symptoms, and management is best done by healthcare professional.